Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Norman, OK
NWS Norman, OK issued this special weather statement at May 17, 2021, 5:13 PM CDT for Knox County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 5:13 PM CDT (22:13 UTC)
- Expired
- May 17, 2021, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
County Knox County, TX
The radar
The Dyess AFB radar (KDYX), 120 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
084 WWUS84 KOUN 172213 SPSOUN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 513 PM CDT Mon May 17 2021 TXZ087-172245- Knox TX- 513 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Knox County Until 545 PM CDT... AT 510 PM CDT, a strong thunderstorm was located 6 miles west of O'brien, moving northeast at 35 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3340 9999 3367 9999 3356 9964 3340 9977 TIME...MOT...LOC 2210Z 210DEG 30KT 3341 9995 $$ JT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at May 17, 2:21 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 17, 2:21 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
221 PM CDT Mon May 17 2021
...New LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 203 PM CDT Mon May 17 2021
Severe thunderstorms are expected to develop near a dry line in
eastern NM this afternoon and move east across the TX panhandle
toward the northern part of TX and southwestern OK by early evening.
Apart from the main severe hazard of large hail, the rest of tonight
and Tuesday will be dominated by heavy rainfall. The upper low over
western NM is forecast to move very slow to northeastern NM by
Tuesday evening. The abnormally moist air mass over the southern
plains will remain in place with a few periods of showers and rain
affecting southern and much of central Oklahoma beyond the daytime
Tuesday. The flood watch continues and we will add all of our
counties in northern Texas to the watch.
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 217 PM CDT Mon May 17 2021
Multiple rounds of showers and storms are likely throughout the
week and into parts of the weekend. On Wednesday morning, showers
and storms could be ongoing as the base of an mid-level closed low
moves into the Southern Plains. As this closed low moves through
the area, weak southerly flow will persist until the next mid-
level wave moves into the the West Coast this weekend. Moderate
850 mb flow atop low to mid 60s surface dewpoints should favor
continuous precipitation chances throughout the long term.
Elevated instability appears to be in place across much of the
area through the long term, so thunderstorms are possible with any
precipitating activity. Deep-layer shear is forecasted to be
weak, so any organized severe storms do not appear likely at this
time. Subsequent forecasts and changes in the models could build
confidence with the potential for organized severe storms.
The flooding potential exists across most of the area; especially
south-central, southeastern OK, and western north TX, where
multiple inches of precipitation have already fallen (and are
forecasted to fall) before the long term period begins.
Precipitable water values are supposed to stay between 1.5-1.75
inches through the remainder of the week, which is much higher
than sounding climatology for this time of year. Any additional
heavy rainfall could pose a threat of flash flooding and prolonged
periods of flooding.
Southerly surface flow should persist through the period, which
will keep high temperatures in the mid to upper 70s into the lower
80s. In addition, mostly cloudy skies should help to keep the low
temperatures in the low to mid 60s.
Bunker
&&
.AVIATION...
(18Z TAFS)
Issued at 203 PM CDT Mon May 17 2021
After a period of clearing this afternoon in southwestern
Oklahoma, thunderstorms are expected to move into this area from
the west this evening. Some severe storms could occur near SPS and
LAW. MVFR and IFR conditions are expected to develop afterward in
an area of general rain and scattered thunderstorms Tuesday
morning.
&&
.UPPER AIR...
Issued at 203 PM CDT Mon May 17 2021
An Upper Air flight is planned for May 17 2300Z.
&&
.UPPER AIR...
Issued at 203 PM CDT Mon May 17 2021
An Upper Air flight is planned for May 17 2300Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 79 62 74 62 / 30 80 70 80
Hobart OK 80 60 75 60 / 20 80 60 60
Wichita Falls TX 82 64 76 63 / 30 80 70 60
Gage OK 79 57 76 56 / 20 60 60 60
Ponca City OK 79 61 76 62 / 20 60 70 90
Durant OK 80 65 76 64 / 50 70 80 90
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ019-020-022>032-
034>048-050>052.
TX...Flood Watch through Wednesday morning for TXZ083>090.
&&
SHORT TERM...09
LONG TERM....13
AVIATION...09Hazardous weather outlook, May 17, 11:59 AM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1159 AM CDT Mon May 17 2021 OKZ004>048-050>052-TXZ083>090-181700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1159 AM CDT Mon May 17 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Severe thunderstorms will develop this afternoon in west Texas and move eastward into the area this evening. The initial threats will include very large hail up to baseball size, damaging winds to 70 mph, and possibly a few tornadoes. This is most likely during the early to mid evening hours across western north Texas and southwest Oklahoma. By late evening, storms will have consolidated into a line with the primary threat becoming damaging winds to 70 mph, although large hail will also be possible. Storms will continue moving eastward primarily impacting the southern half of Oklahoma through the night. The risk of severe storms generally north of Interstate 40 is present this evening and overnight, but comparatively lower. .Heavy Rainfall... Flooding, perhaps significant, will be possible through the night mainly across the southern half of Oklahoma. Areas that experienced significant rainfall yesterday are at an increased risk for flooding as additional heavy rain develops this evening and tonight. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across much of Oklahoma and all of western north Texas should prepare for severe weather operations early this evening through late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Thunderstorm chances will continue thru Saturday. A few severe thunderstorms will be possible Tuesday afternoon and evening mainly across portions of eastern and southeastern Oklahoma. Hail up to the size of golf balls and damaging wind gusts up to 60 mph will be possible. Strong to severe storms will again be possible across western Oklahoma and western north Texas Wednesday afternoon and evening. .Heavy Rainfall... Flooding will remain possible mainly along and south of Interstate 44 thru at least Wednesday. Significant flooding may occur across portions of southern and southeastern Oklahoma by Wednesday morning. Many locations across southern Oklahoma and north Texas could receive over 5 inches of total rainfall by the end of the week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 17, 5:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 513 PM CDT Mon May 17 2021 TXZ087-172245- Knox TX- 513 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Knox County Until 545 PM CDT... AT 510 PM CDT, a strong thunderstorm was located 6 miles west of O'brien, moving northeast at 35 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3340 9999 3367 9999 3356 9964 3340 9977 TIME...MOT...LOC 2210Z 210DEG 30KT 3341 9995 JT
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:09 PM CDT | Special Weather Statement | OUN | Marshall | 36 min |
| May 16, 7:46 PM CDT | Special Weather Statement | OUN | Marshall | 29 min |
| May 16, 8:06 PM CDT | River Flood Advisory | OUN | Pottawatomie, Seminole | 16 hr |
| May 16, 8:06 PM CDT | River Flood Advisory | OUN | Atoka | 24 hr |
| May 16, 8:21 PM CDT | Areal Flood Warning | OUN | Jefferson, Stephens | 4 hr |
| May 16, 9:56 PM CDT | Areal Flood Warning | OUN | Jefferson | 3 hr |
| May 16, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 76 min |
| May 16, 11:44 PM CDT | Special Weather Statement | OUN | Tillman | 31 min |
| May 17, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 38 min |
| May 17, 12:15 AM CDT | Special Weather Statement | OUN | Tillman | 30 min |
| May 17, 12:29 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 22 min |
| May 17, 12:55 AM CDT | Special Weather Statement | OUN | Comanche, Cotton, Tillman | 35 min |
| May 17, 1:28 AM CDT | Special Weather Statement | OUN | Cotton, Grady, Jefferson, Stephens | 32 min |
| May 17, 2:01 AM CDT | Special Weather Statement | OUN | Jefferson, Stephens | 29 min |
| May 17, 12:39 PM CDT | River Flood Advisory | OUN | Comanche, Cotton | 20 hr |
| May 17, 2:27 PM CDT | River Flood Advisory | OUN | Cotton | 18 hr |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 12 min |
| May 16, 7:23 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 52 min |
| May 16, 7:42 PM CDT | Special Weather Statement | OUN | Foard | 33 min |
| May 16, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Foard | 16 min |
| May 16, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 65 min |
| May 16, 8:52 PM CDT | Areal Flood Advisory | OUN | Clay | 3 hr |
| May 16, 9:04 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 56 min |
| May 16, 9:22 PM CDT | Special Weather Statement | OUN | Archer | 23 min |
| May 16, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 61 min |
| May 16, 10:31 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 44 min |
| May 16, 11:06 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 39 min |
| May 16, 11:13 PM CDT | Special Weather Statement | OUN | Foard, Knox | 32 min |
| May 16, 11:32 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Knox, Wilbarger | 58 min |
| May 16, 11:38 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 52 min |
| May 17, 12:25 AM CDT | Areal Flood Advisory | OUN | Baylor, Foard, Knox, Wilbarger | 3 hr |
| May 17, 2:25 PM CDT | River Flood Advisory | OUN | Wichita, Wilbarger | 18 hr |
| May 17, 5:45 PM CDT | Special Weather Statement | OUN | Knox | 30 min |
| May 17, 6:05 PM CDT | Special Weather Statement | OUN | Foard | 40 min |
| May 17, 6:18 PM CDT | Special Weather Statement | OUN | Foard | 42 min |
| May 17, 6:23 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 67 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.